Hail, Boone
- When
- March 4, 3:16 PM CST
- Where
- Boone County, 0.53 mi ESE of Hallsville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.117, -92.221
Showers and thunderstorms developed over Missouri ahead of a strong cold front. Some of the storms became severe with large hail and isolated reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Showers and thunderstorms developed over Missouri ahead of a strong cold front. Some of the storms became severe with large hail and isolated reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 4, 12:01 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CST FRI MAR 4 2011
.UPDATE...
/1201 AM CST FRI MAR 4 2011/
HAVE BACK OFF ON THE HIGH POPS FOR SHRA/SCT TSRA UNTIL LATER IN
THE AFTERNOON. LATEST RUNS OF THE RUC IS SHOWING THAT THERE WILL
BE A SUBSTANTIAL INCREASE IN LOW LEVEL MOISTURE CONVERGENCE UNDER
INCREASING LARGE SCALE ASCENT IN ADVANCE OF GREAT PLAINS TROUGH.
THIS FORCING WILL INCREASES TONIGHT...PARTICULARLY OVER THE AREA
WHERE THE FLASH FLOOD WATCH ALREADY IS IN EFFECT. OTHERWISE...
INCREASED TEMPERATURES THIS AFTERNOOON OVER THE CENTRAL PART OF
THE CWA AS SEVERAL OB SITES IN THE STL METRO ARE ALREADY IN THE
MID 60S.
BRITT
&&
.DISCUSSION...
/440 AM CST FRI MAR 4 2011/
A WRMFNT DRAPED ACROSS THE NRN AND ERN FA AND A LO LEVEL JET
NOSING INTO THIS SAME AREA HAS HELPED TO GENERATE SOME SHRA
OVERNIGHT...RIGHT NOW JUST OVER THE FAR ERN FA.
DEEP AND MORE WIDESPREAD LIFT AHEAD OF THE MAIN MID LEVEL
SHORTWAVE EJECTING OUT OF THE ROCKIES REACHES THE FA DURING THIS
AFTN AND CONTINUES INTO TONIGHT. THE MODELS HAD A HARD TIME
RESOLVING TO WHAT EXTENT THE SPLIT FLOW COMPONENTS OF THIS SYSTEM
WILL INTERACT WITH EACH OTHER...AND THEY APPEAR TO HAVE FINALLY
COME INTO A CONSENSUS BY KEEPING THEM SEPARATE. THIS WILL
EFFECTIVELY PREVENT A PHASING AND CLOSING OFF OF THE SYSTEM...BUT
THE NRN STREAM IS STILL EXPECTED TO BE DEEP ENOUGH TO ATTEMPT TO
CREATE A QUASI-DEFORMATION ZONE PCPN ON THE FINAL SWIPE THRU OUR
AREA LATE TONIGHT AND SATURDAY MORNING.
THE BULK OF THE PCPN WILL COME LATE THIS AFTN AND THIS EVENING
WITH A PIECE OF THE SRN COMPONENT INTERACTING WITH RICH MOISTURE
FOR EARLY MARCH ALONG A SLOW MOVING SFC FRONTAL BDRY. DEVELOPMENT
OF A SFC WAVE ALONG THE FRONTAL BDRY WILL HELP TO FOCUS THE PCPN
BEFORE IT PUSHES DOWNSTREAM SHORTLY AFTER MIDNIGHT. THE CONVECTIVE
AND SLOW PROPAGATING NATURE OF THE PCPN WILL ALLOW RAINFALL
TOTALS OF 1-2 INCHES TO BE POSSIBLE FOR AREAS THAT INCLUDE THE STL
METRO AREA AND TO THE S AND E. THIS COUPLED WITH THE ALREADY
SATURATED SOILS WILL CONTINUE TO JUSTIFY THE FFA IN PLACE FOR
TONIGHT. SOME HEAVY PCPN IS ALSO EXPECTED IN AREAS TO THE N AND W
OF THE FFA BUT BELIEVE IT WILL BE SHORT LIVED ENOUGH BEFORE
PUSHING INTO THE WATCH AREA TO NOT WARRANT A WATCH.
LACK OF A CLOSING OFF OF THIS STORM WILL PREVENT AN ALL OUT BLAST
OF COLD AIR LIKE IT APPEARED WE MIGHT SEE A COUPLE OF DAYS AGO...
BUT COLD AIR STILL APPEARS SUFFICIENT ENOUGH TO RESULT IN A
DUSTING OF SNOW WITH SOME SLEET FOR PARTS OF NE MO AND W CNTRL IL.
THE REMAINDER OF THE AREA WILL LIKELY JUST SEE FLURRIES BEHIND THE
FRONT OR DRIZZLE WITH EXTENSIVE AREA OF LO CLOUDS EXPECTED.
A PERIOD OF QUIET WX WILL THEN ENSUE SATURDAY NIGHT THRU MONDAY
NIGHT AS HI PRES ASSUMES CONTROL...WITH ANOTHER STRONG STORM
SYSTEM TO BEGIN MOVING IN LATE TUESDAY. POPS BUMPED TO LIKELY FOR
TUESDAY NIGHT WITH TSRA EXPECTED.
TES
&&
.AVIATION...
/1201 PM CST FRI MAR 4 2011/
NOT TOO MUCH CHANGE FROM PREVIOUS THINKING. AREA OF SHRA/TSRA HAS
DEVELOPED OVER ERN KANSAS INTO W CNTRL MO WITH A FEW CELLS NOW
WEST AND NORTH OF KCOU MOVING NEWD. HAVE STARTING VCSH WITH CB
NOW AT KUIN/KCOU TO ACCOUNT FOR THIS. OTHERWISE HAVE STARTED SHRA
EARLIER AT THESE TWO AIRPORTS AS COLD FRONT NOW EXTENDING FROM
KIRK-KMKC CONTINUES TO MOVE SEWD. MAY ALSO BE A FEW STORM OVER
CNTRL AND SERN MO THAT COULD PRODUCE SOME HAIL INTO EARLY EVENING.
SHRA WILL DEVELOP OVER KSTL/KSUS AROUND 00Z WITH THE POTENTIAL FOR
MODERATE TO PERHAPS HEAVY DOWNPOURS AT TIMES. CEILINGS ARE IFR
BEHIND THE FRONT...AND HAVE IFR CEILINGS AT MOST OF THE AIRPORTS
OVERNIGHT INTO AT LEAST MID MORNING ON SATURDAY.
SPECIFICS FOR KSTL...CEILINGS AT KCPS HAVE FALLEN TO 2800FT IN THE
LAST HOUR...SO HAVE INCLUDED TEMP0 GROUP FOR HIGH MVFR CIGS THROUGH
21Z. DO EXPECT SCT TSRA IN THE AREA LATE AFTERNOON INTO EARLY
AFTERNOON JUSTIFYING THE GOING CB...WITH MODERATE TO POSSIBLY
HEAVY DOWNPOURS DURING THE EVENING UNTIL PRECIPITATION GRADUALLY
LESSENS OVERNIGHT. HAVE LOWERED CEILINGS TO IFR OVERNIGHT BASED ON
UPSTREAM OBS BEHIND THE COLD FRONT AND DO NOT EXPECT THEM TO
INCREASE TO MVFR UNTIL LATE MORNING SATURDAY. HAVE NOT REFLECTED
THIS IN THE TAF...BUT CEILINGS MAY IMPROVE TO VFR ON SATURDAY
AFTERNOON.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH LATE
TONIGHT FOR CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-
JEFFERSON MO-LINCOLN MO-MADISON MO-REYNOLDS MO-ST. CHARLES
MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH LATE
TONIGHT FOR BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE
IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 206 PM CST FRI MAR 4 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 206 PM CST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW SEVERE STORMS OVER CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS TO 60 MPH THROUGH EARLY EVENING. IN ADDITION...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL RATES OVER SATURATED GROUNDS WHICH COULD LEAD TO FLASH FLOODING. THE HEAVIEST RAINFALL IS EXPECTED ALONG AND SOUTH OF INTERSTATE 44 IN MISSOURI AND ALONG AND EAST OF INTERSTATE 55 IN ILLINOIS WHERE ONE TO TWO INCHES OF RAINFALL IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. THERE IS A CHANCE FOR SNOW AND SOME SLEET AS COLDER AIR SPILLS IN LATE TONIGHT FOR PARTS OF NORTHEAST MISSOURI. LITTLE OR NO ACCUMULATION IS EXPECTED BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR SNOW WILL CONTINUE INTO SATURDAY MORNING FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE UP TO A HALF INCH OF ACCUMULATION IS POSSIBLE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 10 NW COLUMBIA 39.06N 92.46W
03/04/2011 M0.50 INCH BOONE MO TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL COLUMBIA 38.95N 92.33W
03/04/2011 E0.50 INCH BOONE MO 911 CALL CENTER
HWY 63 N NEAR PEABODY ROAD...REPORTED BY A SHERRIFFS
DEPUTY
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 12 N COLUMBIA 39.13N 92.33W
03/04/2011 E0.70 INCH BOONE MO TRAINED SPOTTER
COVERING THE GROUND...HAIL STILL FALLING
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL CALEDONIA 37.76N 90.77W
03/04/2011 E0.25 INCH WASHINGTON MO EMERGENCY MNGR
ON THE SOUTH SIDE OF TOWN
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM WALL CLOUD COLUMBIA 38.95N 92.33W
03/04/2011 BOONE MO 911 CALL CENTER
COLUMBIA PD REPORTS WALL CLOUD ON THE NORTH SIDE OF
TOWN
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL HALLSVILLE 39.12N 92.22W
03/04/2011 M1.75 INCH BOONE MO TRAINED SPOTTER
&&
DYEThe St Louis radar (KLSX), 141 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several power poles were blown down on Highway 124 between Hallsville and Centralia.
Thunderstorm winds caused minor damage to a few roofs in Ashland and blew down several trees. The ASOS at Columbia Regional Airport reported a 64 mph wind gusts when the storms moved through there.
Numerous reports of three quarter inch to one inch hail were received in north central Cole county.
Thunderstorm winds blew down several trees in town.
Up to three inches of hail covered the ground in Hermann with the largest stones up to nickel size.
Between one and two inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Several streets were flooded including the south service road of eastbound Highway 364 at Woodstone Drive. Dardenne Creek at St. Peters went a foot above flood stage during this time causing flash flooding in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291034, 291038, 291039, 291472, 291474, 291476, 291482, 291478, 291481, 291483, 291484, 291485, 291486.